Medical questions & health advice by board certified doctors
"Do IUDs cause nausea?"
I had an IUD put in when I was getting other OBGYN type work done several months ago, and ever since then, on and off, I've had a recurring nausea. Is this a common problems with IUDs? Or is it most likely another kind of problem that has nothing to do with the IUD?
An IUD or intrauterine device can have many different side effects. If you feel you have any condition related to your IUD, I would discuss it with the OB/GYN who placed it as he or she would have the most specifics with your case. In general, it is possible for an IUD to cause nausea. Nausea may occur in the setting of IUD infection, uterine perforation or ectopic pregnancy, but normally these problems would have many other symptoms. Nausea alone caused by an IUD is possible, but it depends on what type of IUD you received. There are two types, a copper based IUD (such as ParaGaurd) will rarely cause nausea alone. If you develop nausea after this--I would recommend evaluation by your internist as this is either unexpected or unrelated. The other type of IUD is a hormone IUD that releases levonorgestrol. This is commonly known as the Mirena device. This hormone is similar to progesterone and can, in some women cause nausea. This happens as the hormone can have effects on the muscle cells of the GI tract. When these cells are weakened, the transit of food down your system is slowed, which then results in nausea. I recommend you discuss this with your primary care physician and ob/gyn. Good Luck!
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.